Coping With Constipation Related to Chemotherapy
Some anticancer medicines, pain medicines, and other medicines can cause constipation. It can also occur if you are less active or if your diet lacks enough fluid or fiber. If you have not had a bowel movement for a few days, call your doctor, who may suggest taking a laxative or stool softener. Do not take these measures without checking with your doctor, especially if your white blood cell count or platelets are low.
What to Do About Constipation
Here are some tips that may help:
- Drink plenty of fluids to help loosen the bowels. If you do not have mouth sores, try warm and hot fluids, including water, which work especially well.
- Check with your doctor to see if you can increase the fiber in your diet (there are certain kinds of cancer and certain side effects you may have for which a high-fiber diet is not recommended). High-fiber foods include bran, whole-wheat breads and cereals, raw or cooked vegetables, fresh and dried fruit, nuts, and popcorn.
- Get some exercise every day. Go for a walk or try a more structured exercise program. Talk to your doctor about the amount and type of exercise that is right for you.
In addition, patients taking pain medications on a regular basis will almost always need medications to help them prevent constipation. Usually they are given a stool softener with a laxative.
American Cancer Society
National Cancer Institute (NCI)
BC Cancer Agency
Canadian Cancer Society
National Cancer Institute website. Available at: http://www.cancer.gov/ . Accessed March 22, 2006.
Tramonte, SM, Brand, MB, Mulrow, CD, et al. The treatment of chronic constipation in adults. A systematic review. J Gen Intern Med . 1997; 12:15.
Wald, A. Is chronic use of stimulant laxatives harmful to the colon? J Clin Gastroenterol. 2003; 36:386.
Last reviewed March 2008 by ]]>Marcin Chwistek, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.